Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 218, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2008, 6:21 PM EDT for Barbour County, Harrison County, Taylor County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 20, 2008, 7:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Barbour County, WV, Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 143 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 20, 3:53 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT SUN JUL 20 2008 .SYNOPSIS... A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE THREAT FOR SEVERE WEATHER EACH DAY. HIGH PRESSURE MOVES ACROSS WEDNESDAY AND THURSDAY. A NEW COLD FRONT MAY APPROACH SATURDAY. && .NEAR TERM /THROUGH MONDAY/... STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND 2.0 KJKG-1 AND LI/S OF -7C. DESPITE THE AFOREMENTIONED THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS OF 1830Z. 6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT. SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN. MAIN FOCUS IS AREA OF RW/TRW FORMING IN CNTRL IND. SHORT RANGE MDLS HAVE NOT PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF TSTMS TNGT. THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD CLIMO. NIXED MENTION OF PCPN AFTER SUNSET AS ATMS STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT. TNGT SHOULD BE THE WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD CHUNK OF THE LLNDS. ANY FOG WILL BE CONFINE TO LOCATIONS THAT RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS. FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY. THE TREND OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX OUT...WHICH THE FCST REFLECTS. POP FCST WILL BE ANOTHER CHALLENGING ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE. WEAK SFC TROF REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING 45KFT. PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED. MON NT...SHORT WAVES TEND TO WEAKEN AS THEY MOVE ACROSS. THIS...WITH LOSS OF HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E THROUGH THE NIGHT. ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS TO DIG IN. WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND DIURNAL HEATING...POPS INCREASE TUE. INSTABILITY...WHICH DOES NOT ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS NEAR 70 AND UP TO 2 KJKG-1 CAPE. 25 KTS OF FLOW EXISTS IN THE MID LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC. THIS AND HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE. THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER WEATHER WITH LOWER HUMIDITY WED AND WED NT. DID ADD DIURNAL THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY. OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... PERIOD STARTS DRY WITH HIGH PRESSURE IN CONTROL AND HEIGHTS BEGINNING TO RISE. POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE WEEKEND. DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN. A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND CONTINUITY SUFFICED FOR THE MOST PART PER ISC. CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX / HPC BLEND. THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO DRIER AND COOLER WEATHER BY SUNDAY. THE 12Z OP ECMWF ACTUALLY SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR. RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND EVNG BEFORE THINGS TAPER OFF AFTER SUNSET. ALLOWED FOR A TEMPO MVFR TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME. ANY AIRPORT THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F. MVFR HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH POLLUTION SPREADING UP FM THE LWR OHIO VLY. AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES AFTN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...29/12 NEAR TERM...29 SHORT TERM...12 LONG TERM...12 AVIATION...29
Hazardous weather outlook, Jul 20, 10:20 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT SUN JUL 20 2008 KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH THE POSSIBILITY OF DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032- 210830- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR- 1020 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:36 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor, Tyler | 54 min |
| Jul 20, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 65 min |
| Jul 20, 7:21 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 38 min |
| Jul 20, 7:50 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 55 min |
| Jul 20, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 46 min |
| Jul 20, 6:47 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 88 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.